Skip to main content

The Dangers of Buprenorphine Poisoning

Dec 21, 2020
no-logo-buprenorphine

The Dangers of Buprenorphine Poisoning

Buprenorphine is a synthetic opioid with FDA indications for pain management and opioid dependence. It is formulated alone and in combination with naloxone when used for treatment of opioid addiction.1 Since its introduction in 2002, buprenorphine products have seen a steady increase in use.2 This rise in prescriptions has been mirrored by increasing numbers of buprenorphine poisonings.3

Buprenorphine’s use in opioid dependence is due to its unique activity at opioid receptors. It acts as a partial agonist at mu receptors, and also has weak antagonist activity at kappa receptors.1 Unlike a full agonist, drugs with partial agonist activity have a plateaued effect at increasing doses. For buprenorphine, this means a lower risk of respiratory depression and euphoria at high doses. While this ceiling effect is true for patients who are tolerant to high doses of opioids, children and opioid naïve patients are at risk of serious toxicity below these larger doses.4

Other unique characteristics of buprenorphine include its long half-life, high receptor affinity, and high potency. Although these are good attributes for its use in dependency, they often complicate overdoses. The mean elimination half-life ranges from 24-48 hours, with an active metabolite.1 The high affinity for mu-opioid receptors means that higher doses of naloxone are often required to reverse overdoses.1 Because of its high potency, even a single tablet of buprenorphine can be dangerous in pediatric and opioid naïve patients.5

More and more cases of pediatric buprenorphine poisonings are being published. These cases demonstrate the potential for serious toxicity, including death, following exploratory ingestions.5 A recent single-center, retrospective cohort study found that pediatric patients exposed to buprenorphine experience high rates of clinical effects. Of the 88 children admitted for observation, the most common symptoms were respiratory depression (83%), decreased mental status (80%), miosis (77%), and emesis (45%). Also notable is the onset of respiratory depression was regularly delayed (median 263 minutes).4

With the increasing focus on opioid addiction and treatment, buprenorphine exposures are becoming more common. All pediatric buprenorphine exposure should be recognized as potentially serious. Since delayed respiratory depression is possible, children should be admitted for longer observation and never discharged during the night.

Author: Taylor Rhien, PharmD, Certified Specialist in Poison Information

Sources:

1. Suboxone(R) [package insert]. Richmond, VA: Indivior Inc; 2016.

2. Mark TL, Kassed CA, Vandivort-Warren R, Levit KR, Kranzler HR. Alcohol and opioid dependence medications: prescription trends, overall and by physician specialty. Drug Alcohol Depend. 2009;99(1-3):345-9.

3. Buprenorphine prescribing practices and exposures reported to a poison center--Utah, 2002-2011. MMWR Morb Mortal Wkly Rep. 2012;61(49):997-1001.

4. Toce MS, Burns MM, O'Donnell KA. Clinical effects of unintentional pediatric buprenorphine exposures: experience at a single tertiary care center. Clin Toxicol (Phila). 2017;55(1):12-17.

5. Kim HK, Smiddy M, Hoffman RS, Nelson LS. Buprenorphine may not be as safe as you think: a pediatric fatality from unintentional exposure. Pediatrics. 2012;130(6):e1700-3.

ABOUT THE UTAH POISON CONTROL CENTER

The UPCC is a 24-hour resource for poison information, clinical toxicology consultation, and poison prevention education. The UPCC is a program of the State of Utah and is administratively housed in the University of Utah, College of Pharmacy. The UPCC is nationally certified as a regional poison control center.